Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 6, NWS Melbourne, FL

February 28, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Feb 28, 2024, 4:36 AM EST for 5 counties in Florida. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 4:36 AM EST (09:36 UTC)
Expired
Feb 29, 2024, 4:00 AM EST
In force
23 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WHUS42 KMLB 280936
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
436 AM EST Wed Feb 28 2024

FLZ141-154-159-164-347-447-647-747-290900-
/O.NEW.KMLB.BH.S.0006.240228T0936Z-240229T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
436 AM EST Wed Feb 28 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A northward flowing longshore current with a Moderate 
  risk of dangerous rip currents exists in the surf zone today.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint 
  Lucie, Coastal Martin, Mainland Northern Brevard, Northern 
  Brevard Barrier Islands, Mainland Southern Brevard and 
  Southern Brevard Barrier Islands Counties.

* WHEN...Through late tonight.

* IMPACTS...Breezy southerly winds will produce a moderate 
  northward flowing longshore current today, which can push 
  swimmers into deeper water unexpectedly, and make them more 
  susceptible to dangerous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Feb 27, 8:57 PM EST, 7 hours 39 minutes earlier.

Area forecast discussion, Feb 27, 8:57 PM EST, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
857 PM EST Tue Feb 27 2024

...New UPDATE, MARINE, FIRE WEATHER, AVIATION, PREV DISCUSSION...

.UPDATE...
Issued at 857 PM EST Tue Feb 27 2024

Ridge axis from high pressure offshore of the eastern U.S. coast
will continue to extend across the FL peninsula tonight, with low
level southerly flow off the surface increasing overnight. Winds
at the surface, however, will remain rather light, around 5 mph,
with dry airmass continuing to keep skies mostly clear. Even
patchy fog development looks less likely tonight, as elevated
boundary layer winds should promote enough mixing overnight. Lows
tonight will near to slightly above normal, ranging from the mid
to upper 50s for most locations, except low to mid 60s across the
barrier islands and portions of the immediate coast, south of the
Cape.

&&

.MARINE...
Issued at 857 PM EST Tue Feb 27 2024

Tonight-Wednesday...A moderate to fresh south to southeasterly
breeze will continue across the waters tonight through tomorrow,
with wind speeds up to 15 to 20 knots offshore and seas ranging
from 2-4 feet. Exercise caution headlines will need to continue
over the offshore waters through Wednesday as poor boating
conditions persist.

Thursday-Sunday...(Previous) The approach of multiple weak
frontal boundaries will lead to increasing rain chances across the
local Atlantic waters Thursday through the weekend, with PoPs
generally 20 to 50 percent. Isolated lightning storms cannot be
ruled out. A tightening pressure gradient across the local area on
Thursday will lead to increasing north-northeast winds 15 to 20
knots, with seas responding and building to 3 to 6 feet across the
nearshore and 4 to 8 feet across the offshore waters. Small Craft
Advisories across the offshore waters may be needed on Thursday.
Winds will then decrease to 10 to 15 knots and veer to out of the
south-southeast Friday through Saturday, with seas gradually
subsiding to 4 to 7 feet on Friday and 3 to 5 feet on Saturday. By
Sunday, winds back to out of the east-southeast around 10 to 15
knots with seas 3 to 5 feet.

&&

.FIRE WEATHER...
Issued at 857 PM EST Tue Feb 27 2024

Wednesday...(Previous Discussion) We are slowly climbing out of a
low-RH environment as southerly winds slowly reintroduce moisture
to the state. However, RH minima are still forecast to fall to
40-45% generally west of I-95 on Wednesday afternoon. S winds
will veer SW and gust up to 20 mph in the afternoon. The NIFC
significant fire potential forecast remains in the low category
north of Tampa to Palm Bay on Wednesday. Fire-sensitive conditions
continue to abate beyond that time as daily min RHs increase to
50%+ from Thu onward.

&&

.AVIATION...
(00Z TAFS)
Issued at 857 PM EST Tue Feb 27 2024

VFR conditions expected tonight into Wednesday, as dry conditions
continue. The only BKN cigs expected will be at or above 25kft
from passing cirrus clouds. Increasing boundary layer winds off
the surface should also largely prevent any patchy ground fog
development into late tonight/early Wed morning. S/SE winds 5-7
knots tonight increase to 10-13 knots tomorrow afternoon with
gusts between 15-20 knots. Winds will slightly veer to the SW
toward mid to late afternoon over the interior.

&&

.PREV DISCUSSION...
Issued at 313 PM EST Tue Feb 27 2024

Tonight-Wednesday...Upper ridging continues to strengthen over
the Gulf Of Mexico this afternoon to the south of a stout trough
over the High Plains. Out ahead of the trough, a sharpening cold
front resides from near Marquette MI to Kansas City MO.
Temperatures have climbed to near 80F in St Louis today;
meanwhile, it's in the teens and 20s over Western Nebraska! The
front is quickly racing southeastward. By sunset tomorrow, the
front will have progressed to S Georgia. However, the southern
extent of the front will begin to undergo frontolysis as the
associated trough quickly lifts into New England. So, despite its
current strength, its impact on our weather will be rather
negligible down here in the subtropics.

No significant weather is forecast tonight. Mostly clear skies and
mid to upper 50s are on the way for most locales by dawn, except low
60s along the coast south of Melbourne. H5 heights will build to
near 588 dam on Wednesday afternoon, and proximity soundings
indicate a strong mid-level subsidence inversion. Southwest winds
from 10-20 mph are expected as the front approaches. This will
advect much warmer air across the state, with H85 T's reaching +14
to +16C. Widespread low to mid 80s are forecast. Most spots west of
I-95 will have a 40-50% chance of reaching or exceeding 85F. High
clouds will increase, yielding no rain.

Thursday-Friday...A weakening cold front is forecast to move
southward towards the area on Thursday, eventually stalling over the
peninsula. Moisture will gradually increase across east central
Florida with this frontal boundary, leading to increasing cloud
coverage through Friday. Also cannot rule out some isolated, low-
topped showers north of the Cape and across the adjacent Atlantic
waters, but confidence in this remains low. There continues to be
some discrepancies between the GFS and Euro, with the 12Z Euro being
the wetter solution of the two. PoPs remain below 30 percent
Thursday and Friday. Northerly winds on Thursday veering to out of
the south-southeast on Friday and becoming breezy due to the
tightening pressure gradient locally.

A tight temperature gradient will exist across east central Florida
on Thursday, with afternoon highs ranging from the low 70s across
the northern forecast areas to the low 80s across the southern
portions of the forecast area. The exact extent of temperatures in
the low to mid 70s will depend on where the front decides to settle.
By Friday afternoon, temperatures will warm back into the upper 70s
to low 80s. Overnight lows in the low to mid 60s.

Saturday-Tuesday...A messy weather pattern is forecast this upcoming
weekend across east central Florida, with a return of rain and
storms in the forecast. A surface trough will develop near the
Carolinas, with a low developing along it. The low will bring
another weak frontal boundary towards the peninsula, with it
forecast to stall across the peninsula. Southerly flow out ahead of
this boundary will lead to increasing moisture across east central
Florida, resulting in increasing rain chances. PoPs generally 20 to
40 percent on Saturday will increase to 40 to 50 percent on Sunday.
Dewpoints remain in the 60s, with models indicating some sort of
instability present across the area. As a result, have kept slight
thunder chances in the forecast through the weekend. Strong to
severe storms continue to look unlikely with this set-up, but will
continue to monitor as we approach the weekend. Winds will back to
out of the east late Sunday into Monday. By Monday, model guidance
is indicating decreasing PoPs, though the Euro and GFS remain in
disagreement on this. The GFS keeps higher rain chances locally than
the Euro, so decided to continue to lean on the NBM as a middle-
ground between the two models (PoPs 20 to 30 percent). Lingering
moisture paired with the potential for yet another weak frontal
boundary approach on Tuesday will lead to PoPs in the 20 to 30
percent range once again.

Despite the approach of multiple frontal boundaries, temperatures
will remain relatively unchanged and warm across east central
Florida. Afternoon highs in the upper 70s to mid 80s are forecast
each day with overnight lows in the low to mid 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  58  82  60  71 /   0   0   0  20
MCO  58  83  62  76 /   0   0   0  10
MLB  60  81  62  76 /   0   0   0  10
VRB  59  82  61  79 /   0   0   0  10
LEE  58  83  59  74 /   0   0   0  10
SFB  59  85  60  74 /   0   0   0  20
ORL  59  84  62  76 /   0   0   0  20
FPR  60  82  61  79 /   0   0   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Watson
Hazardous weather outlook, Feb 27, 5:38 PM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
538 PM EST Tue Feb 27 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-281030-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
538 PM EST Tue Feb 27 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.RIP CURRENT IMPACT...
A Moderate Risk of strong rip currents continues at all Central
Florida Atlantic beaches.

.WIND AND SEA IMPACT...
South to southeast winds will increase up to 15 to 20 knots over
the offshore waters tonight, leading to poor boating conditions.
Small craft should exercise caution if venturing into the offshore
waters of Volusia and Brevard counties as early as this evening,
and across the offshore Treasure Coast waters after midnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Low relative humidity values will occur again Wednesday
afternoon over the interior with minimum values dropping to
around 40 percent coupled with increasing southerly winds which
will lead to sensitive fire weather conditions.

Temperatures will increase through midweek, with high
temperatures becoming around 5 to 10 degrees above normal
Wednesday.

A Moderate Risk of dangerous rip currents will continue at area
beaches through at least mid-week.

Boating conditions will remain poor into Wednesday as a fresh
southerly breeze continues, mainly offshore. Boating conditions
then improve briefly into Wednesday night before deteriorating
once again into late week behind a weakening cold front.

Rain chances increase into the weekend, with isolated
thunderstorms possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:26 PM ESTSmall Craft AdvisoryMLB51 hr

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.